Missouri, 2024Flooding in Missouri, May 1 to 21, 2024
May 1 to 21, 2024 · NWS PAH · 3 events in 3 counties and zones
Above normal April rainfall in much of Missouri, Illinois, and Southeast Iowa led to elevated river levels early May on the Mississippi River. The flood stage at Chester was exceeded just before the beginning of April, while Cape Girardeau and Thebes reached minor flood in early May, albeit for a short duration at Thebes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal April rainfall in much of Missouri, Illinois, and Southeast Iowa led to elevated river levels early May on the Mississippi River. The flood stage at Chester was exceeded just before the beginning of April, while Cape Girardeau and Thebes reached minor flood in early May, albeit for a short duration at Thebes. Rainy weather May 5th-8th and 14th-17th extended minor flood conditions at Chester and Cape Girardeau through the first three weeks of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 30, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:
- A trend of above normal temperatures sets in, peaking Wednesday and Thursday, with highs into the upper 80s. For most locations, that'll be just shy of records near 90 to begin the month of May.
- Daily rain chances resume Thursday. They'll peak Friday and again late this weekend into early next week. Heavy rain will be the primary hazard from any storms.
Area forecast discussion, Apr 30, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1140 PM CDT Tue Apr 30 2024
.KEY MESSAGES...
- A trend of above normal temperatures sets in, peaking
Wednesday and Thursday, with highs into the upper 80s. For
most locations, that'll be just shy of records near 90 to
begin the month of May.
- Daily rain chances resume Thursday. They'll peak Friday and
again late this weekend into early next week. Heavy rain will
be the primary hazard from any storms.
&&
.UPDATE...
Issued at 1140 PM CDT Tue Apr 30 2024
Updated Aviation discussion for the 06z TAF issuance.
&&
.DISCUSSION...
Issued at 120 PM CDT Tue Apr 30 2024
High pressure provides clear skies and helps draw in drier dew
points that bottom into the 50s overnight. As the high shifts
eastward, southerly return flow quickly reverses course for dew
points, returning them into the lower 60s along with our warmup.
Near record highs in the upper 80s are forecast Wednesday and
Thursday, and here is the record information for our climo sites
both days:
May1 May2 Norm-Hi Fcst-Hi Wed/Thu
PAH 90/1951 90/2012 75 87/89
EVV 90/1951 91/1959 73 83/87
CGI 87/2012 89/2012 74 86/87
POF 93/1901 91/1952 74 86/87
MDH 91/1901 91/1901 73 83/87
There may be a glancing blow/low pops for warm advection
showers for portions of the area late tonight-early tmrw, and
again tmrw pm/evening with diurnal destabilization. Otherwise,
it will largely be dry until broader/synoptic scale pops move in
from the west beginning Thursday. These pops will peak Friday
before diminishing early this weekend, mirroring their parent
system's lift and spreading and ultimately diminishing in
similarly tracking west-to-east fashion. Heavy rain will be the
primary hazard as WPC paints a marginal risk for excessive
rainfall accompanying that system's pass.
A relative early weekend pops pause is quickly followed by
continued daily chances Saturday night thru Monday. The parent
synoptic features of these chances remain north and west of our
area for their duration, so at this writing, it looks more like
your routine/daily storm chances with locally heavy rain hazard
vs anything widespread severe variety. There is no discernible
air mass change so the warm temp regime continues with mostly
80s for highs this weekend thru early next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1140 PM CDT Tue Apr 30 2024
For the 06z TAFs, forecast confidence is high that the region
will see VFR conditions with increasing upper-level cirrus
cloud coverage from 06-18z, with SCT diurnal CU developing after
15z. Winds will be light from the S to SSE at 4-6 kts or less,
becoming SW at AOA 7 kts after 15z.
Forecast confidence decreases for the 01/18z to 02/06z period as
as a frontal boundary sags southward into the region from the N
and NW. This may kick off isolated -SHRA or -TSRA during the
heat of the afternoon into the early evening hours, but
confidence was too low to include at this time. Winds will
become light and variable after 02/00z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DWS
DISCUSSION...DH
AVIATION...DWSHazardous weather outlook, Apr 30, 8:01 AM CST, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
901 AM CDT Tue Apr 30 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
901 AM CDT Tue Apr 30 2024 /1001 AM EDT Tue Apr 30 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorm chances return by Thursday and continue daily through
the weekend. The best chance will be Thursday night into Friday.
Locally heavy rain and lightning will be the main hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Perry
- When
- May 1, 12:00 AM CST to May 21, 12:00 AM CST
- Where
- Perry County, 1.78 mi NNW of Claryville to 0.98 mi NW of Claryville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.904, -89.842
Minor flooding began near Chester at the end of April and continued through the first three weeks of May with impacts limited to low-lying agricultural areas.
Flood, Cape Girardeau
- When
- May 1, 10:00 PM CST to May 21, 12:00 AM CST
- Where
- Cape Girardeau County, 2.65 mi SE of Egypt Mills to 3.53 mi NE of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -89.440
Minor flooding through much of May resulted in the Mississippi River backing into several creeks.
Flood, Scott
- When
- May 3, 6:30 PM CST to May 4, 5:00 PM CST
- Where
- Scott County, 3.66 mi SE of Commerce to 2.57 mi E of Illmo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.115, -89.400
Minor flooding briefly occurred near Thebes in early May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 1 to 3, 20244 injured · EF3 · 59 events
- Flash Flooding and Hail in Texas, May 1 to 5, 20241 death · $7,000 · 1.5 in hail · 22 events
- High Surf in California, May 1, 20241 death · 1 event
- Flooding in Texas, May 1 to 18, 2024$17 million · 6 events
- Tornadoes and Hail in Texas, May 1, 2024$210,000 · EF1 · 20 events
- Tornadoes and Hail in Kansas, May 1, 2024$150,000 · 4.5 in hail · 29 events
- Flash Flooding and Hail in Texas, May 1 to 3, 2024$230,000 · 1.25 in hail · 15 events
- Damaging Winds in Kansas, May 1 to 2, 2024$176,000 · 72 kt wind · 8 events
- Damaging Winds in Nebraska, May 1 to 2, 2024$150,000 · 63 kt wind · 5 events
- Tornadoes and Flash Flooding in Texas, May 1, 20243.2 in hail · 25 events
- Tornado and Hail in Oklahoma, May 1, 2024$15,000 · 1.25 in hail · 14 events
- Drought in New Mexico, May 1 to 31, 202419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179122, 1181453, 1181482.